Le groupe d'automorphismes du groupe modulaire
Annales de l'Institut Fourier, Volume 37 (1987) no. 2, pp. 19-31.

We give a new and simple proof of the fact that the full mapping class group M g * of a closed oriented surface of genus g3 is complete (this is known as Ivanov’s theorem). In studying the action of an automorphism on finite subgroups of M g * , one remarks that hyperelliptic involutions are mapped onto themselves. The argument also uses Dyer and Grossmann’s result asserting that the outer group of automorphism of the braid group B n is isomorphic to Z 2 . The proof extends to the case of surfaces with one puncture. Unfortunately, our method doesn’t prove the theorem of Ivanov in the case of surfaces with finitely many punctures.

Le but de cet article est de donner une autre démonstration plus simple du théorème d’Ivanov (Théorème 1) qui assure que le groupe M g * de toutes les difféotopies d’une surface F g orientable et fermée de genre g2 est complet. En étudiant l’action d’un automorphisme quelconque du groupe M g * sur les difféotopies d’ordre fini, on montre que les involutions hyperelliptiques sont globalement préservées. Le théorème d’Ivanov est alors une conséquence d’un résultat de Dyer et Grossmann qui affirm que le groupe des automorphismes extérieurs du groupe des tresses est isomorphe à Z 2 . La démonstration s’adapte aussi au cas des surfaces pointées.

     author = {Tchangang, Tambekou Roger},
     title = {Le groupe d'automorphismes du groupe modulaire},
     journal = {Annales de l'Institut Fourier},
     pages = {19--31},
     publisher = {Institut Fourier},
     address = {Grenoble},
     volume = {37},
     number = {2},
     year = {1987},
     doi = {10.5802/aif.1084},
     zbl = {0584.57019},
     language = {fr},
     url = {http://archive.numdam.org/articles/10.5802/aif.1084/}
AU  - Tchangang, Tambekou Roger
TI  - Le groupe d'automorphismes du groupe modulaire
JO  - Annales de l'Institut Fourier
PY  - 1987
SP  - 19
EP  - 31
VL  - 37
IS  - 2
PB  - Institut Fourier
PP  - Grenoble
UR  - http://archive.numdam.org/articles/10.5802/aif.1084/
DO  - 10.5802/aif.1084
LA  - fr
ID  - AIF_1987__37_2_19_0
ER  - 
%0 Journal Article
%A Tchangang, Tambekou Roger
%T Le groupe d'automorphismes du groupe modulaire
%J Annales de l'Institut Fourier
%D 1987
%P 19-31
%V 37
%N 2
%I Institut Fourier
%C Grenoble
%U http://archive.numdam.org/articles/10.5802/aif.1084/
%R 10.5802/aif.1084
%G fr
%F AIF_1987__37_2_19_0
Tchangang, Tambekou Roger. Le groupe d'automorphismes du groupe modulaire. Annales de l'Institut Fourier, Volume 37 (1987) no. 2, pp. 19-31. doi : 10.5802/aif.1084. http://archive.numdam.org/articles/10.5802/aif.1084/

[1] E. Artin, Braids and Permutations, Annals of Math., 48 (1947), 643-649. | MR | Zbl

[2] J. Birman and H. Hilden, On the mapping class group of closed surfaces as covering spaces, Annals of Math. Studies, 66 (1971), 81-115. | MR | Zbl

[3] J. Dyer and E. Grossman, Automorphisms groups of braids groups, Amer. J. of Math., 103 (1981), 1151-1169. | MR | Zbl

[4] H. M. Farkas, Automorphisms of compact Riemann surfaces, Annals of Math. Studies, 97 (1974), 121-144. | MR | Zbl

[5] A. Fathi, F. Laudenbach et V. Poénaru, Travaux de Thurston sur les surfaces, Astérisque, 66-67 (1979). | Numdam | MR | Zbl

[6] W.J. Harvey, Cyclic groups of automorphisms of a compact Riemann surface, Quart. J. Math., 17 (1966), 86-97. | MR | Zbl

[7] S. P. Humphries, Generators for the mapping class group, Topology of low dimensional manifolds, Lecture Notes in Math., 722 (1979), 44-47. | MR | Zbl

[8] N. V. Ivanov, Algebraic properties of the Teichmüller modular group, Soviet Math., Dokl., 29 (1984), 288-291. | Zbl

[9] D. Johnson, The structure of the Torelli group I : a finite set of generators for I. Preprint (1980).

[10] J. Mccarthy, Automorphisms of surface mapping class groups. Manuscrit (1984). | Zbl

[11] J. Powell, Two theorems on the mapping class group of a surface, Proc. Amer. Math. Soc., 68 (1978), 347-350. | MR | Zbl

[12] T. R. Tchangang, Groupe de Torelli et Stratification de l'espace de Teichmüller d'une surface de genre deux. Thèse, Strasbourg, 1985.

[13] H. Zieschang, Finite groups of mapping classes of surfaces, Lecture Notes in Math., 875 (1981), V. | MR | Zbl

Cited by Sources: